You are here: Home pathway Area of law pathway Crestor

Defective Drugs Lawyers and Attorneys Legal Help

Crestor

Only a year after the U.S. Food and Drug Administration as a cholesterol-lowering medication approved it, use of Crestor has been linked to kidney damage, and a U. S. consumer group has called for its ban.

AstraZeneca, makers of Crestor, claim its drug is as harmless as others in the class of drugs known as statins. Statins lower cholesterol levels by blocking a specific enzyme in the body that is involved in the synthesis of cholesterol. However, analysis by the group Public Citizen showed that the rate of reported kidney problems is 75 times higher in patients taking Crestor - known generically as rosuvastatin - than those taking other statin drugs.

Bayer AG's statin Baycol was pulled from the market in 2001 after it was linked to more than 100 deaths, many of them from rhabdomyolysis - the same severe, muscle-damaging condition that the 80-milligram dose of Crestor was shown to have caused. Public Citizen says that the FDA has received 65 reports of rhabdomyolysis in Crestor patients, which is similar to the rate associated with Baycol.

Rhabdomyolysis is a potentially life-threatening condition that occurs when a large number of skeletal muscle cells die, resulting in the release of a massive amount of muscle protein (known as myogloblin) into the bloodstream. The muscle protein can become trapped in the kidneys, clogging up the filtering process of the kidneys and leading to kidney or renal failure. In addition, potassium released from the damaged muscle cells can cause malignant heart rhythms resulting in cardiac arrest.

Crestor patients should contact their physicians if they experience some of the symptoms most commonly associated with muscle problems and liver problems: unexplained muscle pain, tenderness, or weakness, especially if accompanied by a fever or flu-like symptoms or yellowing of the skin or eyes, abdominal pain, unexplained fatigue, dark colored urine or pale colored stools. These may be early symptoms of muscle or liver problems.